Kava-Kava-induced urticaria

Discussion in 'Kava-Kava' started by Bajeda, May 13, 2007.

  1. Yes, swim experience some sort of reaction (please describe)

    7 vote(s)
    33.3%
  2. No, swim has never experienced this sort of thing.

    14 vote(s)
    66.7%
  1. Bajeda

    Bajeda Super Moderator Platinum Member & Advisor

    Reputation Points:
    4,741
    Messages:
    4,304
    Joined:
    Jul 13, 2006
    from U.S.A.
    A new entry has been added to Drugs Archive

    Description: Discussion with members of the local community who are regular kava drinkers revealed that this is a well-recognized problem among selected people, with flushing and an urticarial rash developing after drinking kava. Apparently individuals who develop the rash after drinking will develop it on each subsequent occasion, as occurred in the two patients described herein. The clinical significance of this is unclear except to suggest that some persons may be allergic to kava lactones.

    To check it out, rate it or add comments, visit Kava-induced urticaria
    The comments you make there will appear in the posts below.
     
  2. Bajeda

    Bajeda Super Moderator Platinum Member & Advisor

    Reputation Points:
    4,741
    Messages:
    4,304
    Joined:
    Jul 13, 2006
    from U.S.A.
    Re: Kava-induced urticaria

    Anyone experience allergic reactions / rashs due to Kava use?
     
  3. enquirewithin

    enquirewithin Gold Member

    Reputation Points:
    3,605
    Messages:
    5,754
    Joined:
    Dec 11, 2004
    from bermuda
    Never heard of that before! I guess it's just another food allergy.
     
  4. Bajeda

    Bajeda Super Moderator Platinum Member & Advisor

    Reputation Points:
    4,741
    Messages:
    4,304
    Joined:
    Jul 13, 2006
    from U.S.A.
    Didn't think it would be too prevalent a problem, but doesn't hurt to check.
     
  5. snapper

    snapper Gold Member

    Reputation Points:
    2,208
    Messages:
    2,121
    Joined:
    Sep 30, 2005
    from U.S.A.
    SWIM once had a classic patchy facial rash with hives after consuming a good amount of kava extract. However, it only happened once and never again and SWIM also consumed some kratom and alcohol. I think it was something in the wild mushrooms in SWIM's pasta sauce that night, but it mighta been the kava...
     
  6. Carefree T

    Carefree T Silver Member

    Reputation Points:
    20
    Messages:
    60
    Joined:
    Jul 16, 2012
    from U.S.A.
    I believe I am experiencing this, but I don't believe it is likely allergic, but some other sort of negative reaction. Since I began taking kava occasionally, a couple weeks in I began to develop a strange rash. The rash was characterized by many small, red spots that were not raised and only much later on began to itch. Beginning on the hands amd slowly up my arms, to my face where then my nose and ears swelled painfully and my forehead became covered in itchy, raised, red bumps. It continued to travel down my torso, and it stumped my doctor, the hospital and my dermatologist, because it did not appear allergic whatsoever and had characteristics of viral and malnutrition rashes, but I wasn't malnourished and its genesis and spread did not jive with any known viral rash, even the poorly understood "christmas tree rash." I made a point to not change anything about my diet to eliminate factors, but I read an obscure article somewhere that said there were a handful of people who were malnourished but the only symptom that they had was a rash like mine, and they were cured basically instantly with zinc supplementation. So I tried it and it almost completely subsided over the course of two days (it had been existing for a week and a half at that point). Then the morning after it was 99% gone my face swelled up like it had before except very much worse and I was hospitalized. This was the morning after a kava dose the night before. It didn't occur to me. Another week and a half later the rash remained at the 99% gone stage. Three nights ago I took another dose of kava before bed, and woke up swollen in the face again and the red splotchiness in my arms and torso returned. No itching at all for a week still, though. This time it did occur to me, that the rash developed less than a month after I began trying kava, and was exacerbated every time I took it thereafter. My dermatologist, surprisingly, was pretty familiar with kava, and told me to cut it out. He said kava may build up in the system, hence reverse tolerance, and so I might have built it up in my system slowly over three weeks until I reached a threshold. He says kava can cause photosensitivity like St. John's wort can, and I was taking both. He now believes, learning that I also take St. John's wort, that the weird behavior of my rash could be photosensitive in nature, because the swelling doesn't accompany itching nor does it affect breathing by stuffing the nose and swelling the lips, tongue and throat.

    Sorry for the long post; hopefully this can help some people, and I will update if it is discovered that kava caused this somehow to warn users of this possible effect in some individuals.
     
  7. ultramagnetique

    ultramagnetique Silver Member

    Reputation Points:
    25
    Messages:
    42
    Joined:
    Aug 26, 2013
    from U.S.A.
    I am having horrible effects from kava kava. I have only taken 2 pills each night for the past 5 nights & I now have red dry skin, itching, small pimple like rash, swelling in fingers and hands, extreme tenderness & sensitive skin (especially hands & arms).
    I work in the medical field and the first 2 days after taking kava, I had some redness and itching on hands, which I thought was a possible latex allergy developing. I haven't worked in 3 days now & it's worsening. I have an appointment tomorrow with my primary care dr. Concerned that there is some liver involvement too :(
     
  8. joem597

    joem597 Silver Member

    Reputation Points:
    15
    Messages:
    71
    Joined:
    Jun 11, 2013
    from Utah, U.S.A.
    The rash occurs because kava tends to dry out peoples skin. After I found a good, local person I started to drink it by the liter sometimes twice a day (this was quality, strong shit, like a cup of powder to three cups of a 50\50 water and milk blend), after almost 2 months of this, I always had dry skin and red, itchy eyes (looked stoned lol). I was developing sensitivity in my arm pits where I apply deodorant, and one day it just hit, my face was rashy, I was itchy, miserable, and unable to move. This is known commonly on the south pacific ad "the rash". It is best to take a couple weeks off and supplement Your body with lots of nutrients and water. As for the above poster with the face swelling issue, you may be allergic to it, I know a lot of kava drinkers who get the rash,but thats unusual for your face to swell off capsules once every few weeks.